Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 2, NWS Tucson, AZ

June 29, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 29, 2022, 10:44 AM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2022, 10:44 AM MST (17:44 UTC)
Expired
Jun 29, 2022, 11:30 AM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 89 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 5.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
2444 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WUUS55 KTWC 291744
SVRTWC
AZC019-291830-
/O.NEW.KTWC.SV.W.0002.220629T1744Z-220629T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1044 AM MST Wed Jun 29 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Pima County in southeastern Arizona...

* Until 1130 AM MST.

* At 1044 AM MST, a severe thunderstorm was located over Kitt Peak,
  or 18 miles east of Sells, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kitt Peak and Pan Tak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3196 11145 3187 11156 3195 11179 3205 11161
TIME...MOT...LOC 1744Z 124DEG 2KT 3194 11158 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRM
2 follow-up statements
412 
WWUS55 KTWC 291809
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1109 AM MST Wed Jun 29 2022

AZC019-291830-
/O.CON.KTWC.SV.W.0002.000000T0000Z-220629T1830Z/
Pima-
1109 AM MST Wed Jun 29 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MST
FOR CENTRAL PIMA COUNTY...

At 1109 AM MST, a severe thunderstorm was located over Kitt Peak, or
17 miles east of Sells, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Kitt Peak and Pan Tak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3196 11145 3191 11155 3195 11167 3205 11161
TIME...MOT...LOC 1809Z 124DEG 2KT 3195 11159 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JRM
125 
WWUS55 KTWC 291831
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
1131 AM MST Wed Jun 29 2022

AZC019-291841-
/O.EXP.KTWC.SV.W.0002.000000T0000Z-220629T1830Z/
Pima-
1131 AM MST Wed Jun 29 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.

LAT...LON 3196 11145 3191 11155 3195 11167 3205 11161
TIME...MOT...LOC 1831Z 124DEG 2KT 3196 11160 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:02 AM MST, 42 minutes earlier.

Area forecast discussion, Jun 29, 10:02 AM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1002 AM MST Wed Jun 29 2022

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

&&

.Update...Satellite and radar imagery is already showing showers
and T'Storms developing across SE AZ. Looking over the morning
CAMS, activity looks to be focused from SW Cochise/Santa Cruz
County into eastern/central Pima County. This follows the ThetaE
gradient and along the best PWATs/MUCAPE this afternoon.
Additionally, a weak upper level impulse moving out of Sonora
should provide a boost to convection later this afternoon and
perhaps into the evening hours. With that being said, this seems
to be a fairly average Monsoon day with the potential for a few
strong storms and localized flash flooding. Greatest risk will be
for the Contreras burn areas, Tucson metro, and areas that have
seen rain the past few days.

&&

.PREV DISCUSSION.../issued 300 AM MST Wed Jun 29 2022/

.SYNOPSIS...Showers and thunderstorms will be present each
afternoon and evening this week across southeast Arizona with
plenty of moisture in place. High temperatures will remain near
to slightly below normal.

&&

.DISCUSSION...Last nights 500 mb plot placed the upper high north
of Flagstaff. This high will gradually push east today into NW NM.
PW values, although down a bit from past days, remains above
normal for late June. Steering flow becoming rather light this
afternoon thus slow moving storms. Combined with the above normal
PW values, main threat from storms will be heavy rain and flash
flooding. WPC has most of the area today under marginal risk in
the day 1 Excessive rainfall outlook.

Little change Thursday thru Saturday as the calendar flips from
June to July. Threat each day will be localize heavy rain and
flash flooding from slow moving thunderstorms.

The area will start to feel the influence of the west coast trof
Sunday into Monday as drier southwest flow aloft pushes deeper
moisture into NM. Thus expect a brief downturn in thunderstorm
activity for the 4th of July.

High temperatures over the next week will see daily variability
and mostly be at or a few degrees below normal.

&&

.AVIATION...Valid through 30/18Z. SCT clouds at 9k-11k ft AGL
with ISOLD -SHRA/-TSRA thru 29/18Z. Between 29/18Z and 30/04Z,
SCT-BKN clouds at 7k-9k ft AGL and SCT SHRA/TSRA. Diminishing
clouds and shower/storm activity aft 30/04Z. Erratic SFC wind
gusts and outflows in excess of 40 kts possible with TSRA during
the afternoon and evening hours. Otherwise, SFC wind less than 12
kts and favoring an SLY/SELY direction. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values above critical thresholds. Showers
and thunderstorms will be possible each afternoon and evening,
potentially lingering into the late night hours some nights. Any
storms will carry the threats of lightning, strong wind gusts and
localized flooding.

&&

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 29, 10:22 AM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1022 AM MST Wed Jun 29 2022

AZZ502-503-515-291800-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
1022 AM MST Wed Jun 29 2022

...A strong thunderstorm will impact portions of central Pima County
through 1100 AM MST...

At 1021 AM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Kitt Peak, or 20 miles east of Sells. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of central Pima
County.

This includes Route 286 between mile markers 22 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 11161 3184 11167 3193 11148 3178 11141
TIME...MOT...LOC 1721Z 243DEG 3KT 3182 11156

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:02 PM MSTSpecial Weather StatementTWCPima28 min
Jun 29, 10:22 AM MSTSpecial Weather StatementTWCPima38 min
Jun 29, 11:08 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jun 29, 11:15 AM MSTSpecial Weather StatementTWCPima45 min
Jun 29, 11:44 AM MSTSpecial Weather StatementTWCPima46 min
Jun 29, 11:57 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 29, 12:13 PM MSTSpecial Weather StatementTWCPima47 min
Jun 29, 12:16 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jun 29, 12:29 PM MSTSpecial Weather StatementTWC46 min
Jun 29, 12:43 PM MSTDust Storm WarningTWCPima, Pinal50 min
Jun 29, 1:07 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 29, 2:16 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jun 29, 2:47 PM MSTSpecial Weather StatementTWC43 min
Jun 29, 2:57 PM MSTAreal Flood AdvisoryTWCPima4 hr
Jun 29, 3:09 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Jun 29, 3:17 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Jun 29, 4:45 PM MSTAreal Flood AdvisoryTWCCochise, Pima16 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.